Tennessee, 2017

Damaging Winds in Tennessee, March 20, 2017

March 20, 2017 · NWS OHX · 2 events in 2 counties and zones

A cluster of strong to severe thunderstorms moved southeast across northwestern parts of Middle Tennessee during the evening hours on March 20. Two reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A cluster of strong to severe thunderstorms moved southeast across northwestern parts of Middle Tennessee during the evening hours on March 20. Two reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 20, 4:34 PM CST, 16 minutes earlier.

Area forecast discussion, Mar 20, 4:34 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
534 PM CDT Mon Mar 20 2017

.UPDATE...
FOR AFTERNOON DISCUSSION UPDATE.

&&

.DISCUSSION...

Updated the suite of forecast products to deal with area of
convection approaching from the NW that will spread SE across
the mid state this evening. Tweaked hrly temp, dewpoint, and
wind speed/direction grids.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions will give way to MVFR CIGS overnight as a frontal
boundary approaches tomorrow. Gusty winds will linger into this
evening, creating a brief period of low level wind shear which
should taper after 08Z. Some IFR CIGS may be possible depending on
how shower and thunderstorm activity develops, and the best chance
for that will be after 18Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........05
Hazardous weather outlook, Mar 20, 4:02 AM CST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Mon Mar 20 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-211015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Mon Mar 20 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk for severe thunderstorms across all
of Middle Tennessee on Tuesday afternoon into Tuesday evening.

A cold front moving across the region will spark scattered to
numerous showers and thunderstorms from Tuesday afternoon into
Tuesday night. A few storms could be severe with large hail and
damaging winds possible, especially for areas along and south of
I-40.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need on Tuesday afternoon into Tuesday
evening.

Shamburger

In the hours before

Special weather statement, Mar 20, 4:12 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
512 PM CDT MON MAR 20 2017

TNZ005>007-202300-
Stewart TN-Robertson TN-Montgomery TN-
512 PM CDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY...STEWART AND
NORTHWESTERN ROBERTSON COUNTIES UNTIL 600 PM CDT...

At 511 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pembroke to 11 miles east of Murray,
Kentucky. Movement was southeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms as they move through northwest Middle Tennessee now
through 600 PM CDT.

Locations impacted include...
Clarksville, Dover, Big Rock, Adams, Land Between The Lakes, Indian
Mound and Woodlawn.

LAT...LON 3666 8785 3663 8785 3664 8676 3634 8792
      3636 8799 3645 8806 3656 8803 3668 8807
TIME...MOT...LOC 2211Z 306DEG 30KT 3682 8730 3663 8811

13
Special weather statement, Mar 20, 4:32 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
532 PM CDT MON MAR 20 2017

TNZ007-008-028-029-202300-
Robertson TN-Wilson TN-Trousdale TN-Sumner TN-
532 PM CDT MON MAR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMNER...NORTHEASTERN
WILSON...SOUTHWESTERN TROUSDALE AND SOUTHEASTERN ROBERTSON COUNTIES
UNTIL 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cross Plains to 6 miles northeast of
Gallatin. Movement was southeast at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Gallatin, Hendersonville, Goodlettsville, White House, Millersville,
Greenbrier, Cross Plains, Cottontown, Bledsoe Creek State Park and
Dickerson Chapel Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3635 8666 3625 8613 3640 8619 3648 8635
      3657 8687 3644 8679
TIME...MOT...LOC 2231Z 295DEG 24KT 3651 8674 3643 8636

13

The radar

The Ft Campbell radar (KHPX), 60 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stewart

When
March 20, 4:50 PM CST
Where
Stewart County, 4.43 mi S of Carlisle
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.366, -87.777

Media shared twitter photos that showed a large tree blown down onto a small house near Erin in Stewart County. The house was heavily damaged. Time estimated based on radar.

Thunderstorm Wind, Williamson

When
March 20, 5:55 PM CST
Where
Williamson County, 3.95 mi ENE of New Hope
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.040, -87.084

A 60 foot tall tree was blown down and blocked the road at the intersection of Brush Creek Road and CCC Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686861, 686863.